Discussions that mention benzodiazepine

Sleep Disorders board


Natural sleep is natural sleep. Pill sleep is pill sleep!!! Pills never duplicate the exact natural sleep pattern, and in time will inable the brain to work to produce sleep...dependancy and tolerance are inevitable, even if it takes awhile...having less effect and having to up the dose is the first sign.

Contrary to the popular Ambien commercial, this can happen without "abusing" the medication as the commercial suggests. After tolerance and dependancy set in, only larger doses will work at all and then suddenly it's called abuse instead of the reality that these drugs change brain chemistry.

So, a person needs to taper off the drug slowly and accept a withdrawal insomnia period that may last quite awhile, but eventually the brain will work to produce sleep again...maybe not perfect for awhile, but all good things take time! Original insomnia may have actually gone in time too, especially if there was no medical reasons found, but the waiting for this tries many people's patience, so it's no wonder they reach for the meds. But when drugs are introduced into a situation, things only worsen and complicate in time. If one types in benzo withdrawal in a search engine, they will come upon very informative websites about sleep and anxiety drugs, mainly of the benzodiazepine family...but other families of drugs for sleep are very simular to benzos, so the information can be helpful to people on non-benzo sleep meds, like Ambien for example.

Insomnia and anxiety are top symptoms in withdrawal, because it was found through a Professor Ashton's research that people who were given Valium (a benzo) for medical reasons only (muscle spasms from back injury for example) and NOT any previous insomnia or anxiety....well, these people experienced insomnia and anxiety upon withdrawal of their medication for several months and sometimes 2 years before symptoms completely stopped!!!! So it's obvious how profoundly drugs will mess up sleep cycles and the nervous system even in people with no previous history.

I really hate those commercials for Ambien. A soothing voice shows little puppy dogs sleeping. Since when does a puppy dog need Ambien to sleep...I suppose people are throwing Ambien crumbs to the birds in the commercial.... and apparentely, only people who "abuse" will become dependant...so look out upping the dose too much...what a bunch of hogwash.
Yes, it is the same as Ambien here in the U.S. I hope your new doctor is also tapering you off gently...about 10% of your dose every 2 wks.? Tapering slowly does not guarentee no withdrawals but will ease them some.

The first website that usually pops up from the search, benzo withdrawal, is from the U.K. and they talk about Professor Heather Ashtons' research alot...she is from the U.K. and went to the University of Newcastle. You can really get some info at this site (alot of reading to do). Although Ambien is not in the benzodiazepine family, it is very close, missing only one receptor effect I think. So, it acts alot like the benzos.

Some of the stuff on the website can be a little scary, but don't worry. Also, there is alot of doctor bashing and anger, but essentially the website and optional linked support group, if you care to join, is there to help. Many people recover in time!

As far as the antidepressant route, Ashton and others suggest no other drugs for recovery, but do consider some LOW doses of the sedating ones as fairly safe for a short time; too long and they might interfer with recovery. Also, non-addictive things like benedryl based, OTC sleep aids, warm milk, chammomile tea, and a nightly cal-mag supplement. Sometimes, one extra-strength tylenol will lower body temp enough to sleep some. But essentially, don't expect perfect sleep for some time; at first maybe not much at all. Patience is the key here; if possible, try to exercise mildly everyday and eat a balance of protein and carbs to help create feel good chemicals.

Also, you are lucky to find such an informed doctor!!! Most here in the U.S. deny any of the addiction/dependancy/tolerance problems with "regular doses". So, it's good you have someone in the medical field who knows the score and supports you.



[This message has been edited by Megherc (edited 07-24-2002).]